Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 266, NWS Sioux Falls, SD

September 13, 2000Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2000, 7:50 PM CDT for Clay County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 13, 2000, 7:50 PM CDT (00:50 UTC)
Expired
Sep 13, 2000, 8:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 7:54 PM CDTHail 0.75Spencer, IA
Sep 13, 7:57 PM CDTHail 1.75Spencer, IALarge hail caused damage to vehicles. The amount of damage was not known.
Sep 13, 8:10 PM CDTHail 1.75Webb, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140053
SVRFSD
IAC041-140130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT WED SEP 13 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 830 PM CDT

* AT 750 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 13
MILES EAST OF SPENCER TO 4 MILES WEST OF EVERLY...OR FROM 13 MILES   
EAST OF SPENCER TO 13 MILES WEST OF SPENCER.  THE LINE WAS MOVING 
SOUTH AT 20 MPH WHILE INDIVIDUAL STORMS WERE MOVING SOUTHEAST AT 35 
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROYAL...SPENCER AROUND 755 PM CDT
  GREENVILLE...AROUND 815 PM CDT 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A} STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4324 9493 4321 9538 4293 9536 4295 9494

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:25 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 13, 3:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT WED SEP 13 2000

NO STRONG PREFERENCE IN THE MODELS FOR THE SHORT RANGE.  AREA OF
CONCERN IS IN THE EASTERN CWA THIS EVENING.  SOME MID LEVEL SHOWERS
COULD EVENTUALLY MAKE IT INTO SOUTHWEST MINNESOTA THIS EVENING...SO
I LEFT ISOLATED IN FOR THAT AREA.  POOLING OF 60 DEWPOINTS AND GOOD
HEATING ACROSS NORTHEAST NE INTO THE AREA COULD POP A THUNDERSTORM
THIS EVENING.  WITH WARM TEMPERATURES ALOFT AND WEAK CONVERGENCE I
WILL ONLY GO 20 PERCENT POPS. DRY WEATHER FOR THE SD PART OF THE CWA
TONIGHT...AND ACROSS ALL OF THE CWA FOR THURSDAY AND FRIDAY.  MOS
GUIDANCE TEMPERATURES ARE NOT BAD...BUT WILL PLAY TO THE COOL SIDE
MIN READINGS FOR TONIGHT AND THURSDAY NIGHT.

THE MRF MAKES A FAIRLY STRONG CASE FOR SOME SHOWERS ON MONDAY...BUT
OTHER MODELS ARE NOT AS CONFIDENT. IT DOES APPEAR A GOOD SHORTWAVE
WILL MOVE INTO THE ARE DURING MONDAY AND THAT IS CONSISTENT WITH THE
PREVIOUS RUN...SO WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY WHILE THE WEEKEND IS DRY.  MRF TEMPERATURES ARE NOT
BAD...BUT UNDERCUT THE HIGHS FOR MONDAY _BASED ON EXPECTATIONS OF
CLOUDS AND A CHANCE OF PRECIPITATION.

.FSD...NONE
  UMLAND

In the hours before

Special weather statement, Sep 13, 4:39 PM CDT, 3 hours 11 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT WED SEP 13 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.A LOW PRESSURE CENTER OVER CENTRAL SOUTH DAKOTA WILL MOVE SOUTHEAST
OVER THE REGION THROUGH TONIGHT...AS A COLD FRONT DROPS SOUTH OVER
THE NORTHERN PLAINS. AHEAD OF THIS SYSTEM MOISTURE WILL BE INCREASING
AS TEMPERATURES WARM THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS
ARE POSSIBLE OVER PARTS OF NORTHWEST IOWA TONIGHT...AS THE COLD FRONT
MOVES THROUGH. HOWEVER AT THIS TIME NO SEVERE WEATHER IS EXPECTED.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-097-098-IAZ001-012-
020-031-032-NEZ013-014-140500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN-LYON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
YANKTON...SIOUX CENTER...LE MARS...SIOUX CITY...
439 PM CDT WED SEP 13 2000

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ090-IAZ002-003-013-014-021-022-140500-
JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...
439 PM CDT WED SEP 13 2000

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT HOWEVER NO SEVERE
  WEATHER IS EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATIO_N:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM CDTTornado WarningFSDClay23 min
Sep 13, 11:35 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.